Bulletin of the Belgian Mathematical Society - Simon Stevin

Counting Unlabeled Bipartite Graphs Using Polya's Theorem

Abdullah Atmaca and A. Yavuz Oruç

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


This paper solves a problem that was stated by M. A. Harrison in 1973. The problem has remained open since then, and it is concerned with counting equivalence classes of $n\times r$ binary matrices under row and column permutations. Let $I$ and $O$ denote two sets of vertices, where $I\cap O =\emptyset$, $|I| = n$, $|O| = r$, and $B_u(n,r)$ denote the set of unlabeled graphs whose edges connect vertices in $I$ and $O$. Harrison established that the number of equivalence classes of $n\times r$ binary matrices is equal to the number of unlabeled graphs in $B_u(n,r).$ He also computed the number of such matrices (hence such graphs) for small values of $n$ and $r$ without providing an asymptotic formula for $|B_u(n,r)|.$ Here, such an asymptotic formula is provided by proving the following two-sided inequality using Polya's Counting Theorem. \begin{equation} \displaystyle \frac{\binom{r+2^{n}-1}{r}}{n!} \le |B_u(n,r)| \le 2\frac{\binom{r+2^{n}-1}{r}}{n!}, n< r. \end{equation}

Article information

Bull. Belg. Math. Soc. Simon Stevin, Volume 25, Number 5 (2018), 699-715.

First available in Project Euclid: 18 January 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 05C30: Enumeration in graph theory 05A16: Asymptotic enumeration

Bipartite graphs cycle index polynomial graph enumeration Polya's counting theorem


Atmaca, Abdullah; Oruç, A. Yavuz. Counting Unlabeled Bipartite Graphs Using Polya's Theorem. Bull. Belg. Math. Soc. Simon Stevin 25 (2018), no. 5, 699--715. doi:10.36045/bbms/1547780430. https://projecteuclid.org/euclid.bbms/1547780430

Export citation